South Dakota, 2018Flash Flooding and Hail in South Dakota, July 18, 2018
July 18, 2018 · NWS FSD · 5 events in 3 counties and zones
Winds backing ahead of a strong upper level wave along with approach of a upper level jet streak increased late-day shear and supported development of an initially isolated severe thunderstorm across central South Dakota. This storm pressed southeast producing copious amounts of wind-driven hail, then was followed by a more linear severe system a few hours later.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds backing ahead of a strong upper level wave along with approach of a upper level jet streak increased late-day shear and supported development of an initially isolated severe thunderstorm across central South Dakota. This storm pressed southeast producing copious amounts of wind-driven hail, then was followed by a more linear severe system a few hours later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 11:11 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 18, 11:11 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1211 PM CDT Wed Jul 18 2018
.SHORT TERM...(Today and Tonight)
Issued at 411 AM CDT Wed Jul 18 2018
Main highlight of the entire forecast package is the widespread
showers and thunderstorms expected by this evening. Wave digging
into the high northern Plains seen on satellite water vapor imagery
will continue translating eastward through the short term period,
providing plenty of forcing for lift across the CWA by this
afternoon. Still thinking the well advertised moderate rain forecast
is on track, with most places receiving 0.5 to 1.5 inches, with
locally higher amounts. PWAT values, while high, are not off the
charts, but storm motion looks to be slow with Corfidi vectors and 0-
6 km mean flow both being less than 25 kts and generally getting
slower as the upper wave pivots as it reaches the eastern Dakotas.
Other concern in the short term is the potential for severe weather.
There appears to be a small window in which storm redevelopment may
occur in central SD before heading east-southeast into our
southwestern CWA - mainly southwest of a 9V9-YKN line. Given the
backed winds at the surface and the additional deep shear courtesy
of the upper jet nosing into the region, could have a few hours with
a threat for organized convection, and can't totally rule out an
isolated tornado. As continued ascent leads to more widespread
showers and storms by the evening, expect storms to agglomerate and
the severe threat to diminish as the previously discussed heavy rain
threat begins to ramp up.
.LONG TERM...(Thursday through Tuesday)
Issued at 411 AM CDT Wed Jul 18 2018
Long term period begins with the lingering effects of the upper
wave on Thursday. Expect SW MN to be the cool spot as showers
linger in the morning and skies slowly clear through the day.
Meanwhile, south central SD will be sunny and could reach 90.
Superblend actually did a decent job of illustrating this contrast
in temperatures, so only had to tweak it a bit to get something
realistic.
The remainder of the extended features mostly benign weather. The
upper low continues to build eastward into the Great Lakes for
Friday, with a slight chance for showers and thunderstorms in our
eastern CWA as a disturbance rounds the backside of this feature.
Otherwise, a return to the nice weather appears to be in store for
Saturday as ridging aloft builds in. A small disturbance rides the
ridge on Sunday, so left in chance PoPs during this period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1208 PM CDT Wed Jul 18 2018
Showers and thunderstorms will become more numerous west of
Interstate 29 through the afternoon. The thunderstorm threat will
then spread east towards Interstate 29, southwest MN and northwest
IA during the evening and overnight hours. MVFR ceilings will
become likely late tonight as the rainfall exits.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...08
Hazardous weather outlook, Jul 18, 2:38 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 18 2018
NEZ013-014-SDZ050-057>060-063>065-068>070-190845-
Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
338 AM CDT Wed Jul 18 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Additionally, an isolated tornado cannot be ruled out. Furthermore,
heavy rain may become an issue this afternoon through tonight due
to expected slow movement of showers and thunderstorms. Expect
half an inch to an inch and a half of rainfall with locally higher
amounts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 1 pm and 7 pm this
afternoon.
IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845-
Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union-
338 AM CDT Wed Jul 18 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Furthermore, heavy rain may become an issue this afternoon
through overnight tonight due to expected slow movement of
showers and thunderstorms. Expect half an inch to an inch and a
half of rainfall with locally higher amounts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 1 pm and 7 pm this
afternoon.
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-190845-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
338 AM CDT Wed Jul 18 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.
.DAY ONE...Today and Tonight
Heavy rain may become an issue this afternoon through overnight tonight
due to expected slow movement of showers and thunderstorms.
Expect half an inch to an inch and a half of rainfall with locally
higher amounts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Event by event
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Charles Mix
- When
- July 18, 1:50 PM CST to 1:53 PM CST
- Where
- Charles Mix County, 7.34 mi NW of Platte Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.470, -98.930
Wind gusts estimated from 40 to 50 mph preceded the hail. Hail occurred with very heavy rainfall.
Flash Flood, Brule
- When
- July 18, 2:30 PM CST to 4:00 PM CST
- Where
- Brule County, 8.39 mi NW of Eagle to 7.78 mi NNW of Eagle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.644, -99.213
Runoff from heavy rainfall caused flooding of several county roads.
Hail, Charles Mix
- When
- July 18, 3:25 PM CST to 3:28 PM CST
- Where
- Charles Mix County, 1.47 mi NNW of Geddes
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.270, -98.710
Hail was very jagged, and hardly and liquid drops at all during hail fall.
Flash Flood, Yankton
- When
- July 18, 4:40 PM CST to 6:00 PM CST
- Where
- Yankton County, 1.05 mi W of Yankton to 0.76 mi W of Yankton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.872, -97.400
Cars were stranded in foot deep waters on Broadway Street. Report received via social media.
Thunderstorm Wind, Charles Mix
- When
- July 18, 7:22 PM CST to 7:25 PM CST
- Where
- Charles Mix County, 2.44 mi NW of Academy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.470, -99.120
Damage to trees and crops.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 18 to 19, 2018$14 million · 2.75 in hail · 7 events
- Hail and Damaging Wind in Nebraska, July 18, 2018$50,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, July 18, 2018$50,000 · 52 kt wind · 7 events
- Tornado and Damaging Wind in South Dakota, July 18, 2018EF1 · 2 events
- Flash Flood and Damaging Wind in Arizona, July 18, 2018$20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, July 18, 20182 in hail · 9 events
- Flash Flooding and Heavy Rain in Missouri, July 18 to 19, 2018$1,000 · 8 events
- Tornado and Hail in South Dakota, July 18, 2018EF0 · 8 events
- High Surf in Hawaii, July 18 to 19, 20188 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 18, 20186 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 18, 20182 events
- Damaging Wind and Lightning Strike in South Carolina, July 18, 2018$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 773246, 773244, 773247, 773245, 773248.